Carpal tunnel syndrome - steroid injections?
I received injections yesterday in both my wrists for carpal tunnel syndrome. My left hand which was the least affected hand is terribly numb today. Is this normal and will it wear off or do I need to contact my doctor? The hospital told me the numbness would only last a few hours.
Carpal tunnel syndrome is often treated with steroid injections. These injections are intended to reduce the level of swelling in the carpal tunnel thereby reducing the level of pressure on the median nerve. Since the injection involves delivering a small volume of fluid into the carpal tunnel it is conceivable that the pressure on the nerve could temporarily increase even further because of the additional fluid from the injection. That pressure could cause an increase in numbness but that effect should subside after a number of hours. The effects you describe will probably subside but since your hand feels terribly numb it would be wise to see your doctor and have this matter medically assessed. Steroid injections are not effective in every case and it may be necessary for you to have the carpal tunnel decompressed surgically. This is a relatively minor procedure that can often be performed as a day case. It involves making a small incision over the carpal tunnel and simply releasing the tight band of tissue that binds the median nerve down. However, your immediate priority should be to have the numbness evaluated.